My sister-in-law is diagnosed with bi-polar disorder. She lives alone and is somewhat secretive about how she is doing. When we are together her behavior is erratic - she acts hyper, almost manic at times, very argumentative, on edge and jumpy. She has no food in her house and seemingly rarely eats.
Last time together her prescription meds were out. She had a bottle of Clonazepam, a bottle of Carbamazepine and a bottle of Seroquel.

Is it normal to be taking all 3 of these at the same time?

I do not know much about her treatment or treatment in general, so any help is appreciated.
Did you find this post helpful?
|

replied August 15th, 2008
Experienced User
The Clonazepam I use to take for anxiety, I am not familiar with Carbamazepine but I have heard that Seroquel is a bipolar medication.
|
Did you find this post helpful?

User Profile
replied August 15th, 2008
Especially eHealthy
Clonazepam is used for anxiety and also mania, and Carbamazepine (Tegretol) is also. They are different types of drugs, though, so as far as I can tel it's normal for them both to be taken together. Seroquel is also used to treat bipolar and depression, again, acting in a different way. From what I can tell, there is no reason they shouldn't be taken together, and it's pretty common to combine medications.

If you're concerned you can check to make sure that they are all from the same pharmacy or prescribed by the same doctor, but I don't really think there's anything to worry about.

I'd be more concerned about the fact that she was out when you saw her, the withdrawal effects can be really nasty. These drugs aren't something you want to run out of and stop taking. That can also be a sign that she's taking more than she should (if a refill wasn't allowed) or she isn't staying on top of her treatment, which would explain why she seems to be manic when you see her.

Hopefully she's getting some other kind of treatment as well, some therapy of some kind. That would be the best situation.
|
Did you find this post helpful?

replied August 18th, 2008
Extremely eHealthy
Carbamaxepine is a mood stabilizer and used to balance the depression and mania. Seroquel is an atypical antispychotic. Atypical antispychotics are first line drugs in the arsenal to treat bipolar disorder. Clonazepam is used for anxiety, as stated above. Anxiety issues are frequently associated with bipolar disorder. It would not be unusual to find all three medications prescribed together for one individual when treating bipolar disorder.

Your sister-in-law is not stable. She is not taking her medications and that will send her into a manic or depressed episode and start the whole cycle of mood swings again. She needs to get back to see her doctor and resume taking her meds again.
|
Did you find this post helpful?

replied August 20th, 2008
Thank you for your replies. I think I was a little unclear in my original statement and want to clarify. When we are together her behavior is as I described. By saying that her meds were out, I meant they were on the counter and I saw them. So I assume she was taking them, yet seemed to have the withdrawal (?) effects. I also assume she is not seeing a doctor regularly, so I wonder if she is not administering them correctly or, worse yet, abusing them.

My preteen daughter sometimes wants to spends time with her alone, which is a major concern, particularly if they are going to drive somewhere.
|
Did you find this post helpful?

User Profile
replied August 25th, 2008
Especially eHealthy
Oh, I see what you mean. Well, even if she's taking the drugs exactly as prescribed, she might still be experiencing unfortunate symptoms because it doesn't always work perfectly. That's why seeing a doc regularly is important, because the medication will need to be constantly monitored and adjusted. But it's also expected that once in a while, even while medicated, she might still seem unbalanced. Medication takes a lot of experimentation and adjusting before you get it just right.

It doesn't really sound like she's taking the drugs unusually, nor is there really a reason to think she's abusing them based on the info you gave. They aren't really drugs that lend themselves well to abuse, as they don't have narcotic affects or anything. It is possible, however.

It doesn't seem like there's any reason your daughter shouldn't spend time with her, but if you're concerned about her driving, that's a realistic concern. Those drugs can definitely affect her reflexes and such. I guess that's just up to your parent's intuition and judgment as far as how you let your daughter spend time with her.
|
Did you find this post helpful?
Must Read
Do you know what bipolar is exactly? And what types of bipolar do doctors classify and diagnose? Learn more basics about bipolar disorder here....
Can stress put you at risk of developing bipolar disorder? Read here for information on risk factors which increase the likelihood that someone becomes bipolar....
Bipolar is difficult to diagnose as an illness ... but bipolar symptoms are usually accompanied by extreme changes. What are the symptoms of bipolar disorder?...